Winter Storm, McCurtain
- When
- January 15, 12:19 PM CST to January 16, 3:34 AM CST
- Where
- McCurtain forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
A strong upper level low pressure system moved through the Red River Valley into East Texas and North Louisiana during the afternoon and evening of January 15th, reinforcing a strong cold front through East Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the morning hours. This front ushered subfreezing temperatures into portions of Northeast Texas, Southwest Arkansas,…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level low pressure system moved through the Red River Valley into East Texas and North Louisiana during the afternoon and evening of January 15th, reinforcing a strong cold front through East Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the morning hours. This front ushered subfreezing temperatures into portions of Northeast Texas, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours, with large scale forcing increasing on the north side of the low over these areas atop the subfreezing air mass. Thus, areas of snow, some of which was heavy, developed and resulted in accumulations on elevated objects including bridges and overpasses, as well as grassy surfaces. Snowfall amounts of a dusting to 2 inches fell across these areas, with isolated higher amounts of 3-4 inches falling across portions of McCurtain County Oklahoma. The snow quickly diminished after midnight on the 16th with the departure of the low pressure system to the east into Central Mississippi.
In McCurtain County Oklahoma, the following snowfall totals were measured:
Haworth: 3.5 inches, Idabel: 3.5 inches, 1 S Idabel: 3.0 inches, 1 SSW Idabel: 2.5 inches, 9 ENE Haworth: 1.5 inches, and Battiest: 0.4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 15, 11:56 AM CST, 23 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1156 AM CST Sat Jan 15 2022
.AVIATION...
Winds have become gusty from the west/northwest in all areas as
the cold front is east of the region and low pressure just to our
east is deepening. Expect sustained surface winds from the
northwest from 15 to 25 mph (with gusts up to 30 to 35 mph)
through tonight and these winds gradually diminishing from west to
east after daybreak tomorrow. Mostly cloudy conditions over the
region with MVFR ceilings at ELD/TXK/MLU through tonight and some
temporary IFR is possible as well later tonight at ELD and MLU.
Elsewhere conditions are VFR right now with ceilings generally in
the 3.5 to 5 kft range, but these areas will go MVFR this evening.
An upper low moving right across the area late today and tonight
is expected to bring a mix of rain and snow showers across TXK and
ELD and visibilities could drop to MVFR levels tonight during
snow showers. Any tarmac accumulations in those areas should
likely be nil due to temperatures just above freezing and tarmac
temperatures warmer than that. Any accumulations on grass and
elevated surfaces should be less than one inch. Otherwise, a few
sprinkles or flurries cannot be ruled out tonight at GGG/SHV/MLU,
but impacts at those locations are not expected and probability of
occurrence is low enough at this juncture to leave out of the
TAF. /50/
&&
.PREV DISCUSSION... /issued 1102 AM CST Sat Jan 15 2022/
UPDATE...
The cold front and surface low have recently gotten just a bit
east of the Four State region and strong cold air advection driven
by very gusty winds (especially over the Arklatex) is kicking in
and generally will result in temperatures falling through the day
in most spots. Earlier showers and embedded rumbles associated
with the cold front have exited to the east and the forecast area
is mostly dry right now, although there may be some isolated
drizzle or sprinkles going on in a few areas, and maybe even a
light flurry or two northwest of I-30. I updated temperatures and
weather through tonight, but no major changes were made aside from
increasing winds in most areas a bit through tonight. This latter
change necessitated expanding the inherited Wind Advisory across
the entire area through tonight as gusty winds wrap around the
backside of the deepening low pressure center to our west. Wrap-
around precipitation should start coming into northwestern zones
by mid to late afternoon and along and northwest of I-30 this
should be either entirely snow or a mix of rain and snow. This
mix will spread east through the northern half of zones this
evening and gradually exit to the east of the area by daybreak
tomorrow. We still anticipate very little accumulation (generally
less than one inch) in most areas due to surface temperatures at
least a bit above freezing and the ground much warmer. However,
temperatures are already getting down to freezing across McCurtain
county and our confidence is increasing there (and over into
Sevier and Howard counties) that there could be a little more
potential for accumulations on elevated road surfaces (i.e.,
bridges) late this afternoon through tonight - even though any
wintry accumulations there should generally be one inch or less.
With the afternoon package we are planning to put those latter
counties in a Winter Weather Advisory for late this afternoon
through the overnight hours. More to come with the AFD this
afternoon. /50/
PREV DISCUSSION... /issued 642 AM CST Sat Jan 15 2022/
AVIATION...
For the 15/12Z TAF period, major weather changes are underway this
morning across our airspace as a cold front continues to traverse
the region. This cold front is aiding in the development of shwrs
affecting our eastern terminals at KELD/KMLU and cannot rule out a
few embedded tstms with this convection over the next few hours.
Aside from that, the major impact affecting all sites will be the
increasing NW winds with fropa as speeds increase around 15-25 mph
with higher gusts from 30-40 mph possible at times. These speeds
will persist through the afternoon hours, dropping off slightly
after 16/00Z. By this point in the TAF period, a transition to a
mix of -RASN or even all -SN will be more likely mainly north of
I-20 but cannot rule out this possibility down to our I-20 sites,
especially at KMLU with the upper low tracking along the corridor.
Cigs will be dropping as well through the period with MVFR common
at most sites for much of the period and even some occasional IFR.
/19/
PREV DISCUSSION... /issued 429 AM CST Sat Jan 15 2022/
SHORT TERM.../Today through Sunday/
Our well-advertised cold front has arrived across our westernmost
zones early this morning and will continue a steady track eastward
through the region today. Initially, we will see some spotty shwrs
developing along and ahead of the front as noted on the KSHV radar
as of this writing. Temperatures ahead of the front remain in the
50s to lower 60s while post-frontal readings are quickly dropping
into the 40s and even some upper 30s just to our west. This trend
will continue farther east across our region throughout the day as
the front advances. Meanwhile, a closed upper low diving southward
from the Southern Plains will continue to deepen as it crosses the
Red River with rapid cooling expected aloft as top down saturation
occurs and we begin to see a transition to rain/snow mix over our
northern zones by this afternoon as a good supply of wrap-around
moisture will accompany the low as it pivots directly overhead by
later today. For now, it doesn't appear that sfc temperatures will
quite dip down to freezing through the afternoon and early evening
so there are minimal concerns as it relates to any accumulating
snowfall through the daytime hours and just beyond sunset.
By mid to late evening as temperatures across our northern zones
drop below freezing, ongoing precipitation will likely transition
to all snow from along the middle Red River Valley down to the
AR/LA state line where a light dusting of snowfall, generally less
than an inch cannot be ruled out. This possibility may also extend
down across our very northern tier parishes in north central and
northeast LA as sfc temperatures begin to approach freezing after
midnight toward daybreak on Sunday. However, this is not expected
to result in any meaningful impacts as far as travel is concerned
with the period of any snowfall that does occur lasting for only a
short time as the upper low quickly shifts east of the MS River.
For this reason, will defer to future shifts on any possible
Winter Weather Advisory headlines should that become necessary.
Any lingering precipitation should end prior to daybreak Sunday.
The more notable impact will be the strong NW winds following the
cold frontal passage with speeds of 15-25 mph and higher gusts up
to 30-40 mph later today. For this reason, the Wind Advisory has
been expanded farther east to encompass a larger portion of our
region, including parts of NW Louisiana and SW Arkansas. This will
also result in wind chills quite a bit colder than the ambient
temperatures, dropping into the 20s and 30s by this afternoon.
That will be the general theme for the rest of this weekend as
below normal temperatures prevail with highs on Sunday recovering
to the upper 40s to mid 50s.
/19/
LONG TERM.../Sunday Night through Friday Night/
A dry NW flow aloft will remain in place over the region in wake of
the departing closed low Sunday night, with the pressure gradient
weakening as weak sfc ridging builds SE from the Wrn Gulf/E TX into
N LA. Stronger sfc ridging will shift SE into the region from the W
Monday, with the associated subsidence and strong insolation
resulting in a more pronounced warmup that will begin and continue
through midweek. The stronger sfc ridging Monday will quickly shift
E of the region into the SE CONUS by Tuesday morning, with a return
Srly low level flow returning in its wake. In fact, the pressure
gradient will again tighten over the Srn Plains Tuesday, with strong
warm advection aiding in the enhanced warmup and above normal temps
returning to the area. Low level moisture return will again be
limited as the developing LLJ becomes more SWrly by Tuesday night,
ahead of sfc cyclogenesis that will develop along a cold front that
will be reinforced SE into NW TX/Cntrl and NE OK, into Srn MO ahead
of a developing shortwave trough that will traverse E through OK/N
TX. Have maintained a dry forecast through Tuesday night given the
shallow return moisture expected, although the moisture profile
should deepen enough ahead of this approaching cold front such that
isolated to sct convection should develop Wednesday from the Lower
Toledo Bend Country NE across N LA/Srn AR. H700-500 lapse rates do
steepen a bit along the approaching shortwave trough, with some sfc
based instability return enough to warrant isolated thunder mention
from SCntrl AR into the Ern sections of NCntrl LA along and ahead of
the front. Good consensus exists with the front extending from Lower
Toledo Bend into NCntrl LA Wednesday evening, and thus have
maintained chance pops E of the front during the evening, before the
colder/drier air behind the front quickly advances SE with the fropa
and thus diminishing any remaining convection.
The ECMWF remains consistent from earlier runs suggesting a colder
and more arctic origin of the post-frontal air mass, with much drier
air characteristic of dewpoints in the teens advecting S into the
area Thursday night and Friday in wake of a longwave trough passage
across the Plains and MS Valley. Thus, below normal temps will
return for late week into next weekend, with dry conditions
persisting as well.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 54 34 52 34 / 10 20 0 0
MLU 57 34 51 32 / 80 50 0 0
DEQ 40 29 51 27 / 60 40 0 0
TXK 47 32 50 32 / 40 50 0 0
ELD 52 32 49 30 / 60 80 0 0
TYR 42 30 52 31 / 10 10 0 0
GGG 44 32 53 32 / 0 10 0 0
LFK 49 31 54 31 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 AM CST Sunday for ARZ050-051-059>061-
070>073.
LA...Wind Advisory until 6 AM CST Sunday for LAZ001>006-010>014-
017>022.
OK...Wind Advisory until 6 AM CST Sunday for OKZ077.
TX...Wind Advisory until 6 AM CST Sunday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
50/19/15Hazardous Weather Outlook National Weather Service Shreveport LA 449 AM CST Sat Jan 15 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-150-151-161100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola- 449 AM CST Sat Jan 15 2022 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... Isolated to scattered showers will be possible this morning across portions of Southwest Arkansas and Northcentral Louisiana, ahead of a strong cold front that will quickly move east through the region. Additional areas of rain mixed with light snow is expected to develop this afternoon over Southeast Oklahoma, extreme Northeast Texas, and Southwest Arkansas, before spreading southeast into portions of North Louisiana this evening. The wintry mix should gradually transition over to snow tonight, with some light snow accumulations possible on grassy surfaces and elevated objects, mainly over McCurtain County Oklahoma and portions of Southwest Arkansas. Snowfall accumulations ranging from a dusting to one-half inch are expected, with isolated higher amounts up to one inch possible, mainly over Northern McCurtain County Oklahoma and the northern sections of Southwest Arkansas. This precipitation will quickly diminish from west to east across the area after midnight. In addition, northwest winds will increase to 15-30 mph today behind the cold front, with gusts to 45 mph possible, especially across East Texas. These winds may down small limbs and blow around loose items such as trash cans, lawn furniture, and other lightweight outdoor objects, before they gradually begin to relax tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated to scattered showers and a few thunderstorms will be possible Wednesday along and ahead of another cold front that will move through the region. However, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed this afternoon and tonight for snowfall reports and potential impacts to bridges, overpasses, and roadways. TXZ149-152-153-165>167-161100- Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-Sabine- 449 AM CST Sat Jan 15 2022 This Hazardous Weather Outlook is for portions of east Texas and northeast Texas. .DAY ONE...Today and Tonight... Strong northwest winds of 20-30 mph with gusts to 45 mph will be possible today behind a strong cold front that will quickly move through the region this morning. These winds may down small limbs and blow around loose items such as trash cans, lawn furniture, and other lightweight outdoor objects, before they gradually begin to relax tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters should not be needed through tonight. 15
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994068.